Tenofovir-associated bone density loss
Iwen F Grigsby1,2,3,4,5, Lan Pham1,2,4, Louis M Mansky3,4,5, Raj Gopalakrishnan3,4, Kim C Mansky1,2,4
1Division of Orthodontics, 2Department of Developmental and Surgical Sciences, 3Department of Diagnostic and Biological Sciences, 4MinnCResT Program, School of Dentistry, and 5Institute for Molecular virology, Academic Health Center, University of Minnesota, Minneapolis, MN, USA
Abstract: Clinical observations have revealed a strong correlation between loss of bone density in HIV-infected individuals, particularly in conjunction with the antiretroviral drug tenofovir, a nucleotide analog that inhibits HIV reverse transcriptase. The most compelling correlations have been observed in clinical studies involving young children and adolescents. These observations strongly suggest that bone density is being affected during active bone growth and development, implicating a role for tenofovir in bone loss. Here we discuss the literature and potential mechanisms for how tenofovir-associated bone loss may arise, which likely involves perturbation of cellular DNA synthesis and gene expression. Elucidation of the mechanism(s) involved in tenofovir-mediated bone loss will help in developing adjuvant therapies to reduce tenofovir-associated bone density loss.
Keywords: tenofovir, osteoblast, osteoclast, dysfunction, PMPA, renal
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.